• Previous Article
    Upper and lower estimates for invariance entropy
  • DCDS Home
  • This Issue
  • Next Article
    Optimal regularity and stability analysis in the $\alpha-$Norm for a class of partial functional differential equations with infinite delay
April  2011, 30(1): 137-167. doi: 10.3934/dcds.2011.30.137

Existence and uniqueness of traveling waves in a class of unidirectional lattice differential equations

1. 

Franklin W. Olin College of Engineering, 1000 Olin Way, Needham, MA 02492-1200, United States

2. 

Gettysburg College, Department of Mathematics, 300 North Washington St., Gettysburg, PA 17325-1400, United States

Received  October 2009 Revised  November 2010 Published  February 2011

We prove the existence and uniqueness, for wave speeds sufficiently large, of monotone traveling wave solutions connecting stable to unstable spatial equilibria for a class of $N$-dimensional lattice differential equations with unidirectional coupling. This class of lattice equations includes some cellular neural networks, monotone systems, and semi-discretizations for hyperbolic conservation laws with a source term. We obtain a variational characterization of the critical wave speed above which monotone traveling wave solutions are guaranteed to exist. We also discuss non-monotone waves, and the coexistence of monotone and non-monotone waves.
Citation: Aaron Hoffman, Benjamin Kennedy. Existence and uniqueness of traveling waves in a class of unidirectional lattice differential equations. Discrete & Continuous Dynamical Systems - A, 2011, 30 (1) : 137-167. doi: 10.3934/dcds.2011.30.137
References:
[1]

P. Bates, X. Chen and A. Chmaj, Traveling waves of bistable dynamics on a lattice,, SIAM J. Math. Anal., 35 (2003), 520. doi: 10.1137/S0036141000374002. Google Scholar

[2]

S. Benzoni-Gavage, Semi-discrete shock profiles for hyperbolic systems of conservation laws,, Phys. D, 115 (1998), 109. doi: 10.1016/S0167-2789(97)00225-X. Google Scholar

[3]

S. Bianchini, BV solutions of semidiscrete upwind scheme,, in, (2003), 135. Google Scholar

[4]

J. W. Cahn, J. Mallet-Paret and E. Van Vleck, Traveling wave solutions for systems of ODEs on a two-dimensional spatial lattice,, SIAM J. Appl. Math, 59 (1999), 455. Google Scholar

[5]

J. O. Chua and L. Yang, Cellular neural networks: Theory,, IEEE Trans. Circuits and Systems, 35 (1998), 1257. doi: 10.1109/31.7600. Google Scholar

[6]

J. O. Chua and L. Yang, Cellular neural networks: applications,, IEEE Trans. Circuits and Systems, 35 (1998), 1273. doi: 10.1109/31.7601. Google Scholar

[7]

J. L. Daleckii and M. G. Krein, "Stability of Solutions of Differential Equations in Banach Space,", Translated from the Russian by S.Smith, 43 (). Google Scholar

[8]

O. Diekmann, S. A. van Gils, S. M. Verduyn-Lunel and H.-O. Walther, "Delay Equations: Functional- Complex- and Nonlinear Analysis,", volume \textbf{110} of Applied Mathematical Sciences, 110 (1995). Google Scholar

[9]

U. Ebert, W. Van Saarloos and L. A. Peletier, Universal algebraic convergence in time of pulled fronts: the common mechanism for difference-differential and partial differential equations,, European J. Appl. Math, 13 (2002), 53. doi: 10.1017/S0956792501004673. Google Scholar

[10]

R. A. Fisher, The wave of advance of advantageous genes,, Ann. Eugenics, 7 (1937), 335. Google Scholar

[11]

J. K. Hale and S. M. Verduyn Lunel, "Introduction to Functional-Differential Equations,", volume \textbf{99} of Applied Mathematical Sciences, 99 (1993). Google Scholar

[12]

D. Henry, Small solutions of linear autonomous functional differential equations,, J. Differential Equations, 8 (1970), 494. doi: 10.1016/0022-0396(70)90021-5. Google Scholar

[13]

A. Hoffman and J. Mallet-Paret, Universality of crystallographic pinning,, J. Dynam. Differential Equations, 22 (2010), 79. doi: 10.1007/s10884-010-9157-2. Google Scholar

[14]

S.-S. Hsu and C.-H. Lin, Existence and multiplicity of traveling waves in a lattice dynamical system,, J. Differential Equations, 164 (2000), 431. doi: 10.1006/jdeq.2000.3770. Google Scholar

[15]

S.-S. Hsu, C.-H. Lin and W. Shen, Traveling waves in cellular neural networks,, International Journal of Bifurcation and Chaos, 9 (1999), 1307. doi: 10.1142/S0218127499000912. Google Scholar

[16]

S.-B. Hsu and X.-Q. Zhao, Spreading speeds and traveling waves for nonmonotone integrodifference equations,, SIAM J. Math. Anal., 40 (2008), 776. doi: 10.1137/070703016. Google Scholar

[17]

J. Keener, Propagation and its failure in coupled systems of discrete excitable cells,, SIAM J. Appl. Math., 47 (1987), 556. doi: 10.1137/0147038. Google Scholar

[18]

A. N. Kolmogorov, I. G. Petrovsky and N. S. Piskunov, Etude de l'equation de la diffusion avec croissance de la quantite de matiere et som application a un probleme biologique,, Bull. Universite d'Etat a Moscou Ser. Int., 1 (1937), 1. Google Scholar

[19]

T. Krisztin, Global dynamics of delay differential equations,, Period. Math. Hungar., 56 (2008), 83. doi: 10.1007/s10998-008-5083-x. Google Scholar

[20]

B. Li, M. A. Lewis and H. F. Weinberger, Existence of traveling waves for integral recursions with nonmonotone growth functions,, J. Math. Biol., 58 (2009), 323. doi: 10.1007/s00285-008-0175-1. Google Scholar

[21]

J. Mallet-Paret, Morse decompositions for delay-differential equations,, J. Differential Equations, 72 (1988), 270. doi: 10.1016/0022-0396(88)90157-X. Google Scholar

[22]

J. Mallet-Paret, The Fredholm alternative for functional-differential equations of mixed type,, J. Dynam. Differential Equations, 11 (1999), 1. doi: 10.1023/A:1021889401235. Google Scholar

[23]

J. Mallet-Paret, Traveling waves in spatially discrete dynamical systems of diffusive type,, in, 1822 (2003), 231. Google Scholar

[24]

J. Mallet-Paret and G. Sell, The Poincare-Bendixson theorem for monotone cyclic feedback systems with delay,, J. Differential Equations, 125 (1996), 441. doi: 10.1006/jdeq.1996.0037. Google Scholar

[25]

C. Mascia, Qualitative behavior of conservation laws with reaction term and nonconvex flux,, Quart. Appl. Math., 58 (2000), 739. Google Scholar

[26]

R. D. Nussbaum, Periodic solutions of some nonlinear autonomous functional differential equations,, Ann. Mat. Pura Appl., 4 (1974), 263. Google Scholar

[27]

L. A. Peletier and J. A. Rodriguez, Fronts on a lattice,, Differential Integral Equations, 17 (2004), 1013. Google Scholar

[28]

W. Rudin, "Principles of Mathematical Analysis,", McGraw-Hill, (1976). Google Scholar

[29]

D. Serre, Discrete shock profiles: Existence and stability,, in, 1911 (2007), 79. Google Scholar

[30]

W. van Saarloos, Front Propagation into unstable states,, Phys. Rep., 386 (2003), 29. doi: 10.1016/j.physrep.2003.08.001. Google Scholar

[31]

R. van Zon, H. van Beijeren and Ch. Dellago, Largest Lyapunov exponent for many particle systems at low densities,, Phys. Rev. Lett., 80 (1998), 2035. doi: 10.1103/PhysRevLett.80.2035. Google Scholar

[32]

H. F. Weinberger, Long-time behavior of a class of biological models,, SIAM J. Math. Anal., 13 (1982), 353. doi: 10.1137/0513028. Google Scholar

show all references

References:
[1]

P. Bates, X. Chen and A. Chmaj, Traveling waves of bistable dynamics on a lattice,, SIAM J. Math. Anal., 35 (2003), 520. doi: 10.1137/S0036141000374002. Google Scholar

[2]

S. Benzoni-Gavage, Semi-discrete shock profiles for hyperbolic systems of conservation laws,, Phys. D, 115 (1998), 109. doi: 10.1016/S0167-2789(97)00225-X. Google Scholar

[3]

S. Bianchini, BV solutions of semidiscrete upwind scheme,, in, (2003), 135. Google Scholar

[4]

J. W. Cahn, J. Mallet-Paret and E. Van Vleck, Traveling wave solutions for systems of ODEs on a two-dimensional spatial lattice,, SIAM J. Appl. Math, 59 (1999), 455. Google Scholar

[5]

J. O. Chua and L. Yang, Cellular neural networks: Theory,, IEEE Trans. Circuits and Systems, 35 (1998), 1257. doi: 10.1109/31.7600. Google Scholar

[6]

J. O. Chua and L. Yang, Cellular neural networks: applications,, IEEE Trans. Circuits and Systems, 35 (1998), 1273. doi: 10.1109/31.7601. Google Scholar

[7]

J. L. Daleckii and M. G. Krein, "Stability of Solutions of Differential Equations in Banach Space,", Translated from the Russian by S.Smith, 43 (). Google Scholar

[8]

O. Diekmann, S. A. van Gils, S. M. Verduyn-Lunel and H.-O. Walther, "Delay Equations: Functional- Complex- and Nonlinear Analysis,", volume \textbf{110} of Applied Mathematical Sciences, 110 (1995). Google Scholar

[9]

U. Ebert, W. Van Saarloos and L. A. Peletier, Universal algebraic convergence in time of pulled fronts: the common mechanism for difference-differential and partial differential equations,, European J. Appl. Math, 13 (2002), 53. doi: 10.1017/S0956792501004673. Google Scholar

[10]

R. A. Fisher, The wave of advance of advantageous genes,, Ann. Eugenics, 7 (1937), 335. Google Scholar

[11]

J. K. Hale and S. M. Verduyn Lunel, "Introduction to Functional-Differential Equations,", volume \textbf{99} of Applied Mathematical Sciences, 99 (1993). Google Scholar

[12]

D. Henry, Small solutions of linear autonomous functional differential equations,, J. Differential Equations, 8 (1970), 494. doi: 10.1016/0022-0396(70)90021-5. Google Scholar

[13]

A. Hoffman and J. Mallet-Paret, Universality of crystallographic pinning,, J. Dynam. Differential Equations, 22 (2010), 79. doi: 10.1007/s10884-010-9157-2. Google Scholar

[14]

S.-S. Hsu and C.-H. Lin, Existence and multiplicity of traveling waves in a lattice dynamical system,, J. Differential Equations, 164 (2000), 431. doi: 10.1006/jdeq.2000.3770. Google Scholar

[15]

S.-S. Hsu, C.-H. Lin and W. Shen, Traveling waves in cellular neural networks,, International Journal of Bifurcation and Chaos, 9 (1999), 1307. doi: 10.1142/S0218127499000912. Google Scholar

[16]

S.-B. Hsu and X.-Q. Zhao, Spreading speeds and traveling waves for nonmonotone integrodifference equations,, SIAM J. Math. Anal., 40 (2008), 776. doi: 10.1137/070703016. Google Scholar

[17]

J. Keener, Propagation and its failure in coupled systems of discrete excitable cells,, SIAM J. Appl. Math., 47 (1987), 556. doi: 10.1137/0147038. Google Scholar

[18]

A. N. Kolmogorov, I. G. Petrovsky and N. S. Piskunov, Etude de l'equation de la diffusion avec croissance de la quantite de matiere et som application a un probleme biologique,, Bull. Universite d'Etat a Moscou Ser. Int., 1 (1937), 1. Google Scholar

[19]

T. Krisztin, Global dynamics of delay differential equations,, Period. Math. Hungar., 56 (2008), 83. doi: 10.1007/s10998-008-5083-x. Google Scholar

[20]

B. Li, M. A. Lewis and H. F. Weinberger, Existence of traveling waves for integral recursions with nonmonotone growth functions,, J. Math. Biol., 58 (2009), 323. doi: 10.1007/s00285-008-0175-1. Google Scholar

[21]

J. Mallet-Paret, Morse decompositions for delay-differential equations,, J. Differential Equations, 72 (1988), 270. doi: 10.1016/0022-0396(88)90157-X. Google Scholar

[22]

J. Mallet-Paret, The Fredholm alternative for functional-differential equations of mixed type,, J. Dynam. Differential Equations, 11 (1999), 1. doi: 10.1023/A:1021889401235. Google Scholar

[23]

J. Mallet-Paret, Traveling waves in spatially discrete dynamical systems of diffusive type,, in, 1822 (2003), 231. Google Scholar

[24]

J. Mallet-Paret and G. Sell, The Poincare-Bendixson theorem for monotone cyclic feedback systems with delay,, J. Differential Equations, 125 (1996), 441. doi: 10.1006/jdeq.1996.0037. Google Scholar

[25]

C. Mascia, Qualitative behavior of conservation laws with reaction term and nonconvex flux,, Quart. Appl. Math., 58 (2000), 739. Google Scholar

[26]

R. D. Nussbaum, Periodic solutions of some nonlinear autonomous functional differential equations,, Ann. Mat. Pura Appl., 4 (1974), 263. Google Scholar

[27]

L. A. Peletier and J. A. Rodriguez, Fronts on a lattice,, Differential Integral Equations, 17 (2004), 1013. Google Scholar

[28]

W. Rudin, "Principles of Mathematical Analysis,", McGraw-Hill, (1976). Google Scholar

[29]

D. Serre, Discrete shock profiles: Existence and stability,, in, 1911 (2007), 79. Google Scholar

[30]

W. van Saarloos, Front Propagation into unstable states,, Phys. Rep., 386 (2003), 29. doi: 10.1016/j.physrep.2003.08.001. Google Scholar

[31]

R. van Zon, H. van Beijeren and Ch. Dellago, Largest Lyapunov exponent for many particle systems at low densities,, Phys. Rev. Lett., 80 (1998), 2035. doi: 10.1103/PhysRevLett.80.2035. Google Scholar

[32]

H. F. Weinberger, Long-time behavior of a class of biological models,, SIAM J. Math. Anal., 13 (1982), 353. doi: 10.1137/0513028. Google Scholar

[1]

E. S. Van Vleck, Aijun Zhang. Competing interactions and traveling wave solutions in lattice differential equations. Communications on Pure & Applied Analysis, 2016, 15 (2) : 457-475. doi: 10.3934/cpaa.2016.15.457

[2]

Cheng-Hsiung Hsu, Ting-Hui Yang. Traveling plane wave solutions of delayed lattice differential systems in competitive Lotka-Volterra type. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 111-128. doi: 10.3934/dcdsb.2010.14.111

[3]

Rui Huang, Ming Mei, Yong Wang. Planar traveling waves for nonlocal dispersion equation with monostable nonlinearity. Discrete & Continuous Dynamical Systems - A, 2012, 32 (10) : 3621-3649. doi: 10.3934/dcds.2012.32.3621

[4]

Jong-Shenq Guo, Ying-Chih Lin. Traveling wave solution for a lattice dynamical system with convolution type nonlinearity. Discrete & Continuous Dynamical Systems - A, 2012, 32 (1) : 101-124. doi: 10.3934/dcds.2012.32.101

[5]

Tzong-Yow Lee and Fred Torcaso. Wave propagation in a lattice KPP equation in random media. Electronic Research Announcements, 1997, 3: 121-125.

[6]

Lianzhang Bao, Zhengfang Zhou. Traveling wave solutions for a one dimensional model of cell-to-cell adhesion and diffusion with monostable reaction term. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 395-412. doi: 10.3934/dcdss.2017019

[7]

Liang Zhang, Bingtuan Li. Traveling wave solutions in an integro-differential competition model. Discrete & Continuous Dynamical Systems - B, 2012, 17 (1) : 417-428. doi: 10.3934/dcdsb.2012.17.417

[8]

Changbing Hu, Yang Kuang, Bingtuan Li, Hao Liu. Spreading speeds and traveling wave solutions in cooperative integral-differential systems. Discrete & Continuous Dynamical Systems - B, 2015, 20 (6) : 1663-1684. doi: 10.3934/dcdsb.2015.20.1663

[9]

Shiwang Ma, Xiao-Qiang Zhao. Global asymptotic stability of minimal fronts in monostable lattice equations. Discrete & Continuous Dynamical Systems - A, 2008, 21 (1) : 259-275. doi: 10.3934/dcds.2008.21.259

[10]

Jong-Shenq Guo, Chang-Hong Wu. Front propagation for a two-dimensional periodic monostable lattice dynamical system. Discrete & Continuous Dynamical Systems - A, 2010, 26 (1) : 197-223. doi: 10.3934/dcds.2010.26.197

[11]

Peter Bates, Chunlei Zhang. Traveling pulses for the Klein-Gordon equation on a lattice or continuum with long-range interaction. Discrete & Continuous Dynamical Systems - A, 2006, 16 (1) : 235-252. doi: 10.3934/dcds.2006.16.235

[12]

Xiaojie Hou, Yi Li, Kenneth R. Meyer. Traveling wave solutions for a reaction diffusion equation with double degenerate nonlinearities. Discrete & Continuous Dynamical Systems - A, 2010, 26 (1) : 265-290. doi: 10.3934/dcds.2010.26.265

[13]

Bendong Lou. Traveling wave solutions of a generalized curvature flow equation in the plane. Conference Publications, 2007, 2007 (Special) : 687-693. doi: 10.3934/proc.2007.2007.687

[14]

Faustino Sánchez-Garduño, Philip K. Maini, Judith Pérez-Velázquez. A non-linear degenerate equation for direct aggregation and traveling wave dynamics. Discrete & Continuous Dynamical Systems - B, 2010, 13 (2) : 455-487. doi: 10.3934/dcdsb.2010.13.455

[15]

Anna Geyer, Ronald Quirchmayr. Traveling wave solutions of a highly nonlinear shallow water equation. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1567-1604. doi: 10.3934/dcds.2018065

[16]

Hirokazu Ninomiya. Entire solutions and traveling wave solutions of the Allen-Cahn-Nagumo equation. Discrete & Continuous Dynamical Systems - A, 2019, 39 (4) : 2001-2019. doi: 10.3934/dcds.2019084

[17]

Elena Trofimchuk, Manuel Pinto, Sergei Trofimchuk. Pushed traveling fronts in monostable equations with monotone delayed reaction. Discrete & Continuous Dynamical Systems - A, 2013, 33 (5) : 2169-2187. doi: 10.3934/dcds.2013.33.2169

[18]

Hongmei Cheng, Rong Yuan. Existence and asymptotic stability of traveling fronts for nonlocal monostable evolution equations. Discrete & Continuous Dynamical Systems - B, 2017, 22 (7) : 3007-3022. doi: 10.3934/dcdsb.2017160

[19]

Shi-Liang Wu, Cheng-Hsiung Hsu. Propagation of monostable traveling fronts in discrete periodic media with delay. Discrete & Continuous Dynamical Systems - A, 2018, 38 (6) : 2987-3022. doi: 10.3934/dcds.2018128

[20]

Zhen-Hui Bu, Zhi-Cheng Wang. Stability of pyramidal traveling fronts in the degenerate monostable and combustion equations Ⅰ. Discrete & Continuous Dynamical Systems - A, 2017, 37 (5) : 2395-2430. doi: 10.3934/dcds.2017104

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (7)
  • HTML views (0)
  • Cited by (4)

Other articles
by authors

[Back to Top]